As May is National High Blood Pressure Education Month, our dentist in Arlington Heights wants to draw the connection between high blood pressure and oral health. You likely don’t associate the two things in any capacity, but there is a link between the two. Here’s what you should keep in mind.
Inform Us of Medications
It’s always a good idea to keep your dentist updated with a list of medications you take, but especially if you have high blood pressure. Have a discussion with them regarding how high your blood pressure is, how well it is controlled and whether or not you have other medical conditions.
It’s common for drugs taken for high blood pressure medications to cause dry mouth or an altered sense of taste. If you get up too quickly from the relatively flat position of the dentist’s chair, the high blood pressure medication can make you faint. If you’re on medication, always get up from the chair slowly and at your own pace.
Other Medication Side Effects
Another side effect of high blood pressure medication is gum overgrowth, including calcium channel blockers. If the case is severe enough, surgery may be necessary to remove excess gum tissue. This may start occurring as soon as one month after beginning taking your medication, so you should be aware of any oral health changes as you continue taking your medications.
The bottom line, you should let our dentist in Arlington Heights know if you have high blood pressure. If you have questions or concerns, contact us today!